U.S. doctors online nowAsk doctors free
A 34-year-old member asked:

I am having an allergic reaction 2 days after having a ct scan done. is this common and how should i treat it? itchy red whelps all over me.

3 doctor answers10 doctors weighed in
Dr. Brandon Riesenmy
Psychiatry 35 years experience
Notify your doctor: Notify your doctor as soon as possible about your reaction. You likely have a reaction to the contrast agent used for the ct scan. Antihistamines may alleviate the itching. Some allergic reactions can progress and be quite severe. A life threatening condition called stevens-johnson syndrome can be a consequence of some drug allergies. Allergic reactions are relatively uncommon but may be serious.
Dr. Eric Wang
A Verified Doctor commented
A US doctor answered Learn more
As in all personal medical questions and conditions, you should at minimum call the facility which performed the CT and ask to speak to the physician. If (s)he is unavailable, you should speak to your primary care doctor and/or seek a professional opinion from an urgent care center or Emergency Room
Feb 12, 2012
Dr. Michael Jones
A Verified Doctoranswered
Family Medicine 23 years experience
Benedryl: Is a good place to start but if you're having shortness of breath, tongue swelling or difficulty swallowing please go to the er or call 911.
Dr. Tushar Patel
Radiology 27 years experience
Contrast reaction: Make sure to let your doctors know you had this delayed reaction to intravenous contrast. Next time you are scheduled for a ct scan, angiogram, or any xray test requiring intravenous contrast, you should be premedicated with benedryl and Prednisone pills 24 hours prior to the contrast injection to lessen the risk of a more severe allergic reaction (i.e. Wheezing, throat swelling, anaphylaxis).
Last updated Sep 17, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.